Nebraska, 2003

Hail in Nebraska, June 28, 2003

June 28, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 7:35 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 28, 7:35 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...UPDATED
835 PM CDT SAT JUN 28 2003

WILL CONTINUE TO MONITOR WX SITUATION FOR TSRA DEVELOPMENT AND HEAVY
RAIN POTENTIAL.  FRONTOGENETIC FORCING OVR NRN NEB PRODUCING SOME
SHOWERS N. LATEST SFC ANALYSIS HAD THE SFC FNT N OF CONCORDIA AND
MHN KS AND S OF FALLS CITY.  SFC DEWPOINTS WERE IN THE LOWER 70S AT
TOP. LOOKING AT THE VARIOUS INGREDIENTS FOR HEAVY RAIN...THE EARLIER
RUNS OF THE SHORT RANGE MODELS TENDED TO KEY IN ON CENTRAL AND NRN
KS...ESPECIALLY IN THE VICINITY OF THIS SFC FNT.  OAX/TOP SOUNDINGS
ALSO IN.  MOIST AND UNSTABLE CONDITIONS NOTED AT TOP - CAPE NEAR
5000J/KG WITH NO CIN.  PRECIP WATER NEAR NORMAL AT OAX WITH A CAPE
AROUND 400 J/KG AND A K INDEX OF 27.  WOULD EXPECT TO SEE CONTINUED
DEVELOPMENT ALONG THE FRONT IN NCNTRL KS AND NE KS OVER THE NEXT FEW
HOURS.

205 PM CDT SAT JUN 28 2003

PRIMARY CONCERN FOR TNGT AND SUN IS POTENTIAL FOR PCPN.  SFC ANLYS
EARLY THIS AFTN SHOWED FRONTAL BOUNDARY FROM ERN IA-SERN NE-WRN KS.
WEAK RIDGE OF HIGH PRES EXTENDED FROM ERN MT-SWRN SD-CNTRL NE...
WITH LIGHT WINDS ACROSS THE LOCAL AREA.  LATEST WATER VAPOR AND IR
STLT IMAGERY LOOPS SHOWED SHORTWAVE TROF MOVING SEWD FROM ERN MT
AND THE WRN DKTS.  12Z MODELS MAY NOT HAVE A GREAT HANDLE ON THIS
FEATURE...SINCE IT IS ALREADY PRODUCING SOME PCPN.  FRONT TO OUR S
IS ALREADY STALLED.  ISENTROPIC LIFT OVER THE FNT ASSOCIATED WITH
LOW LEVEL JET AND INTERACTION WITH RIGHT ENTRANCE REGION OF UPPER
LEVEL JET SHOULD BE ENOUGH TO BRING POTENTIAL FOR HVY RAIN JUST SW
OF THE CWA.  FRONT WILL BE FOCUS FOR STRONGEST CONVECTIVE ACTIVITY
OVERNGT...GENERALLY ALONG THE NE/KS STATE LINE.  FEEL THAT 12Z ETA
WAS NOT HANDLING QPF THRU 12Z SUN THE BEST...SO HAVE POPS IN THE
CHANCE CATEGORY FARTHER N.  EXPECT LOWS TO RANGE FROM THE UPR 50S
NORTH TO LWR 60S SOUTH.

WHAT HAPPENS OVERNGT WILL HAVE A BIG IMPACT ON THE WEATHER SUNDAY.
RIGHT NOW SCENARIO OF MESOSCALE CONVECTIVE SYSTEM OVER ERN KS OR
SERN NE/SWRN IA/NWRN MO SEEMS REASONABLE.  12Z ETA AND GFS MODELS
BOTH SUGGEST THIS...BUT GFS IS FARTHER NORTH.  SINCE PCPN/CLOUDS
MAY HOLD DOWN TEMPS...LOWERED HIGHS A LITTLE FOR SUNDAY OVER THE
SRN ZONES.  PCPN MAY LINGER INTO SUN NGT FOR SERN 1/3 TO 1/2 OF
THE FCST AREA...WITH NWRN AREAS DRY.

500 MB PATTERN TO REMAIN PROGRESSIVE INTO MID WEEK WITH RIDGE NOW
BUILDING OVER THE WRN ROCKIES MOVING EWD INTO THE NRN AND CNTRL
PLAINS BY TUE/WED.  AS THIS HAPPENS...MODELS SUGGEST MID LEVEL
TEMPS WILL WARM ENOUGH TO START CAPPING TSTM ACTIVITY.  SO THE
MID PART OF THE WEEK LOOKS VERY WARM/HOT AND DRY.  SO...LOOKS
LIKE HIGHS AROUND 90 OR IN THE LOWER 90S FOR WED/THU/FRI.  THEN
BY SAT HEIGHTS MAY FALL ENOUGH TO LOWER MAX TEMPS A LITTLE AND
BRING A CHANCE OF TSTMS AS WEAK FRONT APPROACHES.

MILLER

.OMA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jun 28, 4:45 PM CST, 4 hours 38 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SHOWERS AND THUNDERSTORMS OVER NORTHERN NEBRASKA AND NORTHWEST
IOWA ARE EXPECTED TO RE FOCUS OVER SOUTHERN NEBRASKA AND
SOUTHWEST IOWA THIS EVENING AND INTO SUNDAY MORNING. THESE STORMS
SHOULD REMAIN BELOW SEVERE LIMITS...HOWEVER...STORMS SOUTH OF A
LINE FROM CRETE TO NEBRASKA CITY MAY PRODUCE BRIEF HEAVY
RAINFALL.

A NEARLY STATIONARY FRONT IS STALLED OVER NORTHERN KANSAS AND
NORTHWEST MISSOURI AND SHOULD PUSH FURTHER SOUTH INTO KANSAS
SUNDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT WITH THE POTENTIAL FOR HEAVY RAIN NORTH OF THIS
BOUNDARY. HEAVIER RAINS ARE MORE LIKELY TO THE SOUTHWEST OF THE
OUTLOOK AREA...HOWEVER...THE NORTHERN EDGE OF THE HEAVIER RAIN
COULD BRUSH SOUTHERN NEBRASKA...INCLUDING JEFFERSON COUNTY...AS
THIS COUNTY IS CLOSER TO THE MOISTURE RICH ENVIRONMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES SUNDAY
EVENING...MAINLY SOUTH OF A BEATRICE TO AUBURN LINE. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME. WHILE BRIEF HEAVY RAIN IS AGAIN
POSSIBLE...THE GREATER RISK WILL BE TO THE SOUTH OF THE OUTLOOK
AREA.

LATER IN THE WEEK...TEMPERATURES SHOULD MAKE IT TO THE 90S
DEGREES WEDNESDAY AND THURSDAY...AND THE HEAT INDEX COULD
APPROACH 100.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON THURSDAY THROUGH
SATURDAY AS A COLD FRONT MOVES INTO THE AREA. HOWEVER...IT IS
TOO SOON TO DETERMINE THE INTENSITY AND COVERAGE OF THOSE STORMS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.

ZAPOTOCNY

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
June 28, 9:23 PM CST
Where
Jefferson County, Fairbury
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -97.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369565.